Alert archive / Hawaii / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Honolulu, HI

March 17, 2020Kauai County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 17, 2020, 5:14 AM HST for Kauai County, Hawaii. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2020, 5:14 AM HST (15:14 UTC)
Expired
Mar 17, 2020, 6:00 AM HST
In force
46 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 14 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 3:44 AM HSTSevere Thunderstorm WatchSPC67 days
Jan 10, 11:30 AM HSTSevere Thunderstorm WatchSPC68 days

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2020-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2020-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUHW50 PHFO 171514
SVRHFO
HIC007-171600-
/O.NEW.PHFO.SV.W.0002.200317T1514Z-200317T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
514 AM HST Tue Mar 17 2020

The National Weather Service in Honolulu has issued a

* Severe Thunderstorm Warning for...
  The island of Kauai in Kauai County

* Until 600 AM HST.

* At 513 AM HST, a severe thunderstorm was located just 
  southwest of Kekaha, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Kekaha, Waimea, Kikiaola Harbor and Pakala Village. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.

&&

LAT...LON 2200 15953 2192 15964 2196 15967 2196 15969
      2198 15975 2209 15971
TIME...MOT...LOC 1513Z 221DEG 9KT 2194 15972 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Birchard
1 follow-up statement
590 
WWHW50 PHFO 171540
SVSHFO

Severe Weather Statement
National Weather Service Honolulu HI
540 AM HST Tue Mar 17 2020

HIC007-171600-
/O.CON.PHFO.SV.W.0002.000000T0000Z-200317T1600Z/
Kauai in Kauai HI-
540 AM HST Tue Mar 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM HST
FOR KAUAI IN KAUAI COUNTY...

At 538 AM HST, a severe thunderstorm was located near Waimea, 
moving northeast at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kekaha, Waimea and Pakala Village. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2200 15953 2192 15964 2196 15967 2196 15969
      2198 15975 2209 15971
TIME...MOT...LOC 1538Z 221DEG 9KT 2199 15967 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Birchard

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:58 AM HST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 17, 3:58 AM HST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
358 AM HST Tue Mar 17 2020

.SYNOPSIS...
Wet, unsettled, and locally breezy weather will persist across
most of the island chain through tonight, and possibly Wednesday,
as a kona low sits several hundred miles west of the state. While
the flash flood threat continues state-wide, the greatest risk of
flooding will likely be over the already saturated western end of
the island chain, where strong thunderstorms are possible. The
kona low will slowly lift northward on Thursday and Friday,
allowing the heavy rain threat to gradually diminish from east to
west.

&&

.DISCUSSION...
The broad circulation around a deep kona low centered about 530
miles almost due west of Kauai continues to dominate the weather
over the state early this morning. The eastern side of this large
counterclockwise circulation is producing deep south to southeast
flow over most of the area, which is transporting abundant
moisture up from the tropics over the state. In addition, the
atmosphere is very unstable, especially over the western end of
the island chain. Loops of satellite imagery and radar
reflectivity data show thick layered clouds with embedded
rainfall and bands of thunderstorms moving rapidly up from the
south-southwest toward Kauai and Niihau. This area of clouds and
precipitation is also advancing slowly eastward toward Oahu.

The atmospheric instability and strong vertical wind shear are
likely triggers for much stronger thunderstorms at least through
mid- morning near Kauai County. We have also been seeing severe to
near-severe signatures in some of the thunderstorms during the
past few hours. In fact, a Tornado Warning was issued earlier this
morning for the island of Niihau, which is located just west-
southwest of Kauai, based on a radar signature. Due to the
potential for additional threatening weather, Severe Thunderstorm
Watch 1 has been issued for Kauai County and adjacent waters
through 9 AM HST this morning.

A Flash Flood Watch is now in effect for the entire island chain
through early Wednesday morning. The main focus for the heavier
rainfall appears to be over Kauai County, with the possibility of
Oahu getting much wetter starting later this morning or this
afternoon. The rainfall over Maui County and the Big Island
appears to be more spotty for now, with south through southeast
facing slopes getting the bulk of the showers. The threat of
widespread heavy downpours appears to be less likely east of Oahu
for a few more hours early this morning. We are currently
monitoring the Big Island Summits for the possibility of
significant snow either later today or tonight. The forecast
shows that periods of snow are expected on the summits of the Big
Island above 12,000 ft, but confidence is not high enough to issue
a Winter Weather Advisory at this time.

In addition to the thick cloud cover and precipitation, strong
and gusty southeast winds are blowing across portions of the
state. There is currently not a Wind Advisory in effect for any
land areas. However, locally windy conditions with higher gusts
are likely over some areas, especially over north through west
facing sections of the western islands that are downslope of
higher terrain. In addition, some of the thunderstorms are
capable of producing locally stronger wind gusts.

The very moist, breezy and unsettled conditions are expected to
persist into tonight. Little significant movement of the center
of the kona low is forecast during the next 18 to 24 hours. The
forecast models appear to show the band of layered clouds and
heavy rainfall will continue to shift slowly eastward today. This
will likely keep the greatest flood risk over Kauai and Oahu.
Over the rest of the state, some risk of flash flooding will
continue. The most persistent rainfall will likely be across
southeast facing slopes, but a heavy showers or thunderstorms
could flare up anywhere, and produce flash flooding.

The flash flood threat could extend into Wednesday. The latest
runs of the GFS and ECMWF models are suggesting that the center of
the kona low will remain stalled. It is not unusual for these
features, which are cutoff from the jet stream and any
significant steering flow, to meander in place for days. As a
result, the moist and unstable southeasterly flow could remain in
place across the western end of the island chain. These areas
would likely be at greatest risk for a continued flash flood
threat beyond Wednesday morning.

The low will eventually weaken, and lift slowly northward on
Thursday and Friday, causing the flood threat to diminish from
east to west. Lingering enhanced low level moisture and
instability could maintain a threat of heavy showers and
thunderstorms over the western end of the state on Thursday, but
uncertainty remains somewhat high.

As the low lifts away and high pressure builds north of the state
this weekend, trade winds are expected to build over the islands
from the east.

&&

.AVIATION...
A kona low west of Kauai will produce heavy rain and thunderstorms
moving up from the south over the western islands of Niihau Kauai
and Oahu this morning. Some of the stronger thunderstorms that
develop may become severe near Kauai through the morning hours.
Expect MVFR conditions with brief periods of IFR conditions in
heavy shower bands.

Heavy showers and thunderstorms may spread these MVFR/IFR
conditions eastward through Maui County and the Big Island later
this afternoon. Unsettled weather with periods of MVFR/IFR
conditions will continue across the state through Wednesday.

AIRMET SIERRA remains in effect for Kauai and Oahu for Tempo
Mountain Obscuration above 1500 feet. This AIRMET will likely
continue through the overnight hours.

AIRMET TANGO is in effect for moderate turbulence aloft between FL180
to FL350 for the entire area. AIRMET Tango also in effect for low
level moderate turbulence below 10000 feet MSL along west through
northeast sections of Kauai. Both AIRMETs will continue through
the morning hours.

Additionally, PIREPs indicate light icing is occurring with the
thicker cloud deck across the state from FL190 to FL300.

&&

.MARINE...
A strong kona low is forecast to remain some 510 nm west of Kauai
through Wednesday, with some weakening tonight. The low has
brought on gale-force winds to the offshore waters west of Kauai
that will last through late this afternoon. Moderate to strong
southeast winds will continue across most near-shore waters into
Wednesday. A Small Craft Advisory (SCA) is in effect for most of
the near-shore waters through this afternoon before losing some
of the leeward zones. In addition to the elevated winds and seas,
widespread heavy rainfall and thunderstorms, at times severe, are
expected, especially over the western part of the state.

The kona low is expected to weaken further through Wednesday, as
well as t lifting north, away from the islands. This will lead to
a slight easement of the southeast winds and subsiding seas, where
we can scale back more of the marine zones. As the low pulls
further north over the weekend, moderate to locally strong trades
will return to the island waters.

The strong and gusty southeast to south winds have not only
generated very rough and choppy seas, but also elevated surf
along the south and east facing shores of Kauai and Niihau. A High
Surf Advisory (HSA) is in place for the south and east facing
shores of these two islands through 6 pm HST today, and is most
likely to be extended through tonight.

WAVEWATCH III is indicating a small north-northeast swell
arriving tonight, peaking Wednesday, then diminishing slowly
through Thursday. This swell will bring a little boost to the surf
along the north and east facing shores. An 18 second moderate to
large northwest from 310 degrees with a maximum of 7 feet, is
slated to reach the smaller islands' north and west facing shores
Thursday night, peak Friday night, then slowly lower over the
upcoming weekend. This swell may warrant a HSA for the north and
west facing shores of Kauai, Niihau, and/or Oahu. A series of
mainly small background south swells is expected through the
second half of the week. For the longer-term, a small, but long-
period south-southwest swell will become a possibility for Hawaii
next Monday.

The return of moderate to locally strong trades over the weekend
will maintain small to moderate surf along east facing shores of
most islands.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through early Wednesday morning for all Hawaiian
Islands.

High Surf Advisory until 6 PM HST this evening for south and east
facing shores of Kauai and Niihau.

Small Craft Advisory until 6 AM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big
Island Windward Waters-Big Island Leeward Waters-Big Island
Southeast Waters.

Small Craft Advisory until 6 PM HST this evening for Kauai
Leeward Waters-Kauai Channel-Oahu Leeward Waters-Maui County
Leeward Waters-Pailolo Channel.

&&

DISCUSSION...Houston
AVIATION...Bohlin
MARINE...H Lau

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 2:54 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 16, 6:43 PM HSTSpecial Marine WarningHFO2 hr
Mar 16, 8:09 PM HSTSpecial Weather StatementHFOKauai51 min
Mar 16, 8:30 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Mar 16, 8:36 PM HSTSpecial Marine WarningHFO114 min
Mar 16, 9:08 PM HSTSevere Thunderstorm WarningHFOKauai42 min
Mar 16, 9:44 PM HSTFlash Flood WarningHFOKauai18 hr
Mar 16, 10:26 PM HSTSpecial Marine WarningHFO2 hr
Mar 17, 12:23 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 1:22 AM HSTTornado WarningHFOKauai23 min
Mar 17, 2:23 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 2:30 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Mar 17, 4:23 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 5:49 AM HSTTornado WarningHFOKauai26 min
Mar 17, 6:29 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 8:29 AM HSTSpecial Marine WarningHFO2 hr
Mar 17, 8:59 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 17, 10:08 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 17, 10:20 AM HSTSpecial Weather StatementHFOHonolulu25 min
Mar 17, 10:34 AM HSTSpecial Marine WarningHFO116 min
Mar 17, 11:12 AM HSTSpecial Weather StatementHFO33 min
Mar 17, 11:51 AM HSTSpecial Weather StatementHFO24 min
Mar 17, 11:55 AM HSTSpecial Marine WarningHFO110 min
Mar 17, 1:33 PM HSTAreal Flood AdvisoryHFOKalawao112 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.